Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


what's next to deal with lipodystrophy?
Mar 1, 2007

hello i have been HIV+ for 10 years. i have been on viracept and combivir for about 8. i have been undetectable for the whole time and have tcells of 900. i am starting to see more changes in my body the effects of lipodystrophy.it is starting to make me depressed and anxious. do any of my meds cause this problem. should i take a break from them. what happens after 10 years. does your body start breaking down. i've never felt depressed about it up until now. please let me know the truth.

Response from Dr. Pierone

Hello, it is great that your numbers are excellent, but the difficult part of your situation has been the development of cumulative long-term side effects. Lipodystrophy is the term we use for body shape changes and generally comes in two varieties. Lipoatrophy refers to loss of fat, which can give one a gaunt appearance, especially when the face and cheeks are involved. Lipohypertrophy is fat accumulation, usually visceral or intra-abdominal fat.

The Combivir in your regimen is most closely tied in with lipoatrophy (due to AZT mainly) and the Viracept as a protease inhibitor is linked to lipohypertrophy. So the type of lipodystrophy that you have will guide any changes in therapy.

What about stopping therapy? This is not an unreasonable approach since your CD4+ lymphocyte count is so high. The SMART study showed greater risk in stopping therapy versus continuing, but the absolute risk for someone in your situation would be quite low. A treatment interruption would allow you see how your numbers are off therapy and will take some metabolic pressure off and allow lipodystrophy changes to begin to reverse.

Another option would be to switch your regimen, and the nature of the switch would depend on whether you are dealing predominantly with lipoatrophy or lipohypertrophy.

Thanks for posting and best of luck!



Previous
Re; PANIC!!
Next
Can I switch to Atripla?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement